Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 31, 2004

Honeymoon, Insulin

Question from Laguna Niguel, California, USA:

My five year old son was diagnosed with type 1 in July 2004. We give him two units of NPH and 0.5 unit of Humalog in the morning and one unit of Humalog at dinner time. He gets no other shots. His blood sugars go up and down frequently because we cannot predict his activity. Do you have any suggestions? Also, how can we prolong his honeymoon phase?

Answer:

I suggest you switch to a more stable long-acting insulin, the new long acting analog glargine (Lantus) instead of NPH. This could help to minimize the fluctuations you see during the day. It is important to note that, in such little kids, the wide variability of daily exercise or food intake cannot be predicted very well, so a few fluctuations should be expected. Perhaps it is wiser to set the glycemic goal to a slightly higher value, in order to minimize hypoglycemic episodes.

With respect to extending the honeymoon period, in the past some have tried immunosuppresive therapy and nicotinamide, but despite a little prolongation of the honeymoon period it is not worth risking the health of a young child. Immunosuppressive therapy could be harmful to the kidneys.

AS